Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Wichita, KS

May 11, 2001Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2001, 1:59 PM CDT for Butler County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2001, 1:59 PM CDT (18:59 UTC)
Expired
May 11, 2001, 3:00 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:05 PM CDTHail 0.75El Dorado, KS
May 11, 2:05 PM CDTHail 0.88El Dorado, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 111902
SVRICT

KSC015-112000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
159 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 300 PM CDT.

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TOWANDA...OR ABOUT 7 MILES
  SOUTHWEST OF EL DORADO...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 300 PM CDT...
  EL DORADO...
  LEON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 300 PM CDT.

LAT...LON 3784 9692& 3771 9699 3756 9662 3774 9654

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:52 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 11, 10:52 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1052 AM CDT FRI MAY 11 2001

...UPDATED...
MODIFIED MRNG SOUNDINGS AND LATEST LAPS DATA SUGGEST CAPES ABV 2500
J/KG ALG/S OF THE SFC FNT FM WLD-CNU EWD INTO THE AFTN...WITH ELEVATED
CAPES OF 1500 TO 2000 J/KG N OF THE FNT ALG/S OF A HUT-EMP LN. THE
KICT 88D SHOWD RENEWED CNVTN ACRS KINGMAN AND HARPER COUNTIES SINCE
1530Z. MID LVL WND FLO RMNS RATHER WK SO STMS WL HAVE POTNL FOR HVY
RAIN. THIS WL ALSO BE MORE CONDUSIVE TO PULSE TYPE SVR STMS WITH
THREAT OF MRGNL SVR HAIL AND LCL DOWNBURSTS. SOME TWEAKING TO TEMPS
ALSO XPCTD WITH UPDATE INTO UPR 70S.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, May 11, 11:33 AM CDT, 2 hours 26 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT FRI MAY 11 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A NEARLY STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA AT MIDDAY. THE AIRMASS WILL REMAIN VERY
UNSTABLE IN VICINITY OF THIS FRONT THROUGH THE AFTERNOON. ALTHOUGH
WIND SHEAR PROFILES WERE RELATIVELY WEAK...THE INSTABILITY FOCUSED
NEAR THE SURFACE FRONT WILL RESULT IN A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE AFTERNOON ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.

THE MAIN THREAT FROM THESE STORMS WILL BE DIME TO QUARTER SIZE HAIL
AND ISOLATED DOWN-BURST WINDS TO 60 MPH. SPOTTER ACTIVATION MAY BE
NEEDED ALONG AND SOUTH OF A HUTCHINSON TO NEWTON TO COTTONWOOD
FALLS LINE THIS AFTERNOON.

/DARMOFAL
Special weather statement, May 11, 11:36 AM CDT, 2 hours 23 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT FRI MAY 11 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A NEARLY STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA AT MIDDAY. THE AIRMASS WILL REMAIN VERY
UNSTABLE IN VICINITY OF THIS FRONT THROUGH THE AFTERNOON. ALTHOUGH
WIND SHEAR PROFILES WERE RELATIVELY WEAK...THE INSTABILITY FOCUSED
NEAR THE SURFACE FRONT WILL RESULT IN A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE AFTERNOON ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.

THE MAIN THREAT FROM THESE STORMS WILL BE DIME TO QUARTER SIZE HAIL
AND ISOLATED DOWN-BURST WINDS TO 60 MPH. SPOTTER ACTIVATION MAY BE
NEEDED ALONG AND SOUTH OF A HUTCHINSON TO NEWTON TO COTTONWOOD
FALLS LINE THIS AFTERNOON.

/DARMOFAL
Special weather statement, May 11, 12:03 PM CDT, 1 hour 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110603-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1203 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Local storm report, May 11, 12:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1218 PM CDT FRI MAY 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    4 S BLUFF CITY            KS   .75 INCH HAIL
05/11/01   HARPER                         REPORTED BY TRAINED
                                          SPOTTER

1130 AM    6 S BLUFF CITY            KS   1.00 INCH HAIL
05/11/01   HARPER

1140 AM    9 NNW ATTICA              KS   .75 INCH HAIL
05/11/01   HARPER                         REPORTED BY TRAINED
                                          SPOTTER

1212 PM    DOWNTOWN ATTICA           KS   .75 INCH HAIL
05/11/01   HARPER

BRW
Special weather statement, May 11, 1:11 PM CDT, 48 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110711-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:05 AM CDTSevere Thunderstorm WarningICTHarper55 min
May 11, 11:59 AM CDTSevere Thunderstorm WarningICTHarper61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.